Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff
Shirts, Hats, Baby Wear
Advice:
Hair loss and lithium
Watch this 
View More Posts Ignore
I'm talking handfuls. Already had my thyroid check (the lithium made me hypothyroidic but it's managed). Anyone else have this? Anyone know how to deal with it? Lithium is working so I hate to quit it, but I hate to have all my hair go down the drain.
Posted on 10/07/08, 11:18 am
9 Replies Add Your Advice
Reminder: This is a support group for Bipolar Disorder. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Advice:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 10/07/08  11:36am
" http://www.medscape.com/viewarticle...

This is where docs discuss it.I dunno if it helps but at least you can show yr own docs/psych "
View More Posts Ignore
Reply #2 - 10/07/08  11:38am
" Hair loss, particularly in female patients, is clearly an important side effect that merits consideration. Alopecia, although uncommon, can occur in up to 10% of patients treated with lithium and up to 12% of persons treated with valproate.[1] In this case, I presume the benefits of continued lithium treatment (mood stabilization) outweigh the significant, but manageable, side effects of continued lithium treatment. Perhaps the most important thing in this case is discussing the risks and benefits of continuing lithium treatment with the patient and making them part of the decision.

While ideally most patients are maintained at a lithium serum concentration of approximately 0.8-1.0 mmol/L, targeting lower serum (0.6-0.8 mmol/L) concentrations might be a good initial first step. Because most side effects are dose-/concentration-dependent, switching to a sustained release formulation and/or dividing the dose into twice-daily or even thrice-daily dosing may also help. This switch should reduce lithium serum peak concentrations, which may further reduce the likelihood of continued hair loss. Fortunately, if hair loss does continue and a decision is made to stop lithium in the future, it is likely the hair will regrow.[2]

While monotherapy is ideal, I would also not hesitate to add an additional agent, most likely an atypical antipsychotic, if the patient starts having excessive irritability or other signs of relapse. In general, combination therapy of an atypical plus lithium or valproate seems to have better efficacy than single agent treatment, and may be appropriate long term for this patient.[3] Switching to valproate is also a possibility; however, valproate is associated with hair loss too. Although it is unclear if the same mechanism is involved in the hair loss associated with both lithium and valproate, I would still likely try to avoid valproate in favor of an atypical antipsychotic as adjunctive/second-line therapy in this case.

Supported by an independent educational grant from Bristol-Myers Squibb "
View More Posts Ignore
Reply #3 - 10/07/08  12:17pm
" I had hair loss when I first started on Lithium, it got better though...I was under more stress at the time as well...it tapered off and now I dont have my thick hair I used to be proud of. Thank god It began that way.... "
View More Posts Ignore
Reply #4 - 10/07/08  4:02pm
" Selenium may help. Hugs "
View More Posts Ignore
Reply #5 - 10/07/08  4:29pm
" I think so. Either lithium, or Seroquel, or Lamotrigine... From what I've read, it should be reversible. I think any med could make you loose hair. BTW, lithium made my hair grow curley. "
View More Posts Ignore
Reply #6 - 10/08/08  1:25am
" I've had this problem with various drugs. Take a good multivitamin, selenium (as shelly mentioned) and zinc. The combination of selenium and zinc has been proven to be effective for managing hair loss associated with various drugs. Also, if you take biotin, it makes your hair grow faster (also very good for the skin and nails), so your new growth replaces what you're losing more rapidly. Good luck. I know what an incredibly depressing problem this can be. "
View More Posts Ignore
Reply #7 - 10/09/08  2:18pm
" Thank you to everyone for the advice. I'll try anything once! "
View More Posts Ignore
Reply #8 - 10/09/08  2:22pm
" I've been on Lithium for 4yrs now. I haven't had any hair loss. And I take 1500mg daily.

Could it be anything else your taking? How bout the shampoo you use? "
View More Posts Ignore
Reply #9 - 10/10/08  3:50pm
" pb, that's a lot more than I take! I was on lithium once before and my hair did not fall out. I've found that the Inderal I take for my migraines can also cause hair loss. Maybe it's the combo. I'll ask the p'doc whenever it is that I do see him again. "

Add Your Advice
Advertisement


More From Around the Web